Format

Send to:

Choose Destination
See comment in PubMed Commons below
Dialogues Clin Neurosci. 2011;13(1):109-25.

Depressogenic effects of medications: a review.

Author information

  • 1Harvard Medical School, Boston, Massachusetts, USA. ccelano@partners.org

Abstract

The literature is filled with reports that link medications with the onset or progression of depression. Because depression is so common in patients with medical illness, assessing whether a medication has in fact caused depression, or whether the relationship is coincidental, can be challenging. In this article, we review the literature on the association between medications and depression. For most agents, there are case reports or small studies linking the medication with the onset of depression, but more rigorous prospective studies are either lacking or found no association between the agent and depression. However, several medications, (eg, barbiturates, vigabatrin, topiramate, flunarizine, corticosteroids, mefloquine, efavirenz, and interferon-alpha) do appear to cause depression in some patients and should be used with caution in patients at risk for depression.

PMID:
21485751
[PubMed - indexed for MEDLINE]
PMCID:
PMC3181967
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Dialogues in Clinical Neuroscience Icon for PubMed Central
    Loading ...
    Write to the Help Desk